To the Editor.—
We read with great interest Dr Jampol's1 excellent description of radiation retinopathy and its treatment in the Nov 14 issue of The Journal. He is correct in his assertion that it can be a complication following high-dose radiotherapy to the retina; however, his assumption that the patient in question must have received such a dose is not justified. While we do not know the details of this patient's radiotherapy, it is very unlikely that the patient was treated with a dose sufficient to lead to radiation retinopathy.There exists a body of literature detailing the technique and results of radiotherapy in Graves' ophthalmopathy. A customary dosage of radiation for this disease is 2000 rad (20 Gy) given in ten fractions over a two-week period. This dosage would be expected to lead to improvement or at least stabilization of the disease in the vast majority of patients.
Paul R. Gliedman, Alan D. Steinfeld. Radiation Retinopathy. JAMA. 1987;257(6):780. doi:10.1001/jama.1987.03390060070017